(WFRV) – The Drug Enforcement Administration (DEA) is warning the public to watch out for colorful fentanyl that’s becoming available across the United States.

According to the DEA website, law enforcement found brightly-colored fentanyl and fentanyl pills in 18 states in August of 2022.

In Wisconsin, the Waupaca County Sheriff’s Office warns the number of fentanyl overdose deaths in the state has grown. Deputies said from 2019 (at 651 deaths) to 2021 (1,280 deaths) the total grew 97 percent.

The DEA reports the drug was dubbed by the media as “rainbow fentanyl” due to its bright colors. It can come in multiple forms – pills, powder, and blocks that resembles sidewalk chalk.

Every color, shape, and size of fentanyl should be considered extremely dangerous.

Drug Enforcement Administration (DEA)

Officials with the DEA explained that fentanyl is a synthetic opioid that is 50 times more potent than heroin and 100 times more potent than morphine.

Deputies with the Waupaca County Sheriff’s Office say you can’t see it, taste it, or smell it. “A tiny amount—as little as two grains of salt—is enough to kill someone,” they pointed out in a post.

How to recognize an overdose

Waupaca Co. deputies say you can look for these factors to determine if someone is having a drug overdose:

  • Unresponsiveness or unconsciousness.
  • Slowed or stopped breathing.
  • Snoring or gurgling sounds.
  • Cold or clammy skin.
  • Discolored lips or fingernails.

What to do during an overdose

Local deputies gave these steps to follow if you find someone who meets the above criteria for a drug overdose:

  1. Try to wake up the person.
  2. Yell their name and say “I’m going to call 911!” If they don’t respond, deputies say you should rub the middle of their chest with your knuckles.
  3. Call 911 if you can’t wake them up.
  4. Follow all directions from the 911 operator – keep an eye on the persons breathing.
  5. Start rescue breathing if the person’s breath has slowed or stopped. “Make sure the person’s mouth is not blocked, pinch their nose, and breathe into their mouth every five seconds. Continue this for 30 seconds.”
  6. Give them NARCAN (if you have it).
  7. Put the person in the recovery position. “Once the person is breathing again, put them on their side with their top leg and arm crossed over the body to prevent choking.”

Deputies explain it is important for you to stick around and keep an eye on the person until emergency help arrives.

For more fentanyl awareness, visit the DEA website here.